South Dakota, 2009

Strong Wind in South Dakota, May 12, 2009

May 12, 2009 · NWS FSD · 1 event in 1 county or zone

South winds sustained at around 30 mph with gusts over 40 mph caused damage in the Yankton area of southeast South Dakota during the afternoon of May 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

South winds sustained at around 30 mph with gusts over 40 mph caused damage in the Yankton area of southeast South Dakota during the afternoon of May 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 12, 10:22 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 12, 10:22 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT TUE MAY 12 2009

.DISCUSSION...
STRATUS FIELD ADVECTING NWRD THRU CNTRL/ERN NEBRASKA EARLY THIS
MORNING...WITH  STRONG PRESSURE GRADIENT BETWEEN WRN PLAINS
TROUGHING AND OHIO VALLEY RIDGE ACRS THE HEART OF THE CWA. FOR THE
IMMEDIATE TERM...WINDS ARE THE PRIMARY CONCERN. WITH TMPS WARMING
SOMEWHAT FASTER AND MORE THAN EXPECTED EAST AHEAD OF AREA OF SCT
LIGHT PCPN TO THE WEST...HAS MIXED THE STRONG WINDS ALFT A BIT
QUICKER AND NO REASON NOT TO PUSH START TIME OF WIND ADVY UP A
COUPLE HOURS THRU ERN CWA. OTHERWISE...EXPECT THAT STRONGEST OF
WINDS WOULD BE AVERTED THROUGH WRN AREAS WITH ADVANCE OF MORE STABLE
LOW LVL AIRMASS AND ENCROACHING STRATUS FROM NEBRASKA. HAS BEEN
AREAS OF LIGHT SCT SHRA WITH SOME ISOLD T EARLIER...BUT HAS BEEN
RUNNING INTO RESISTANCE WITH DRY LYR BETWEEN MID LVLS AND ADVANCING
STRATUS ON MORNING RAOBS.  QPF IS REALLY NOT SIGNIFICANT FOR ANY
PCPN GOING ON IN THE SHORT TERM. ON WATER VAPOR PIC...CAN SEE WAVE
MOVING INTO WRN NEBRASKA WHICH LOOKS TO CORRESPOND TO MODEL INCREASE
IN LIFT FORCING/THETA E TRANSPORT THIS AFTN INTO NWRN IA...AND WOULD
BE THE AREA TO ENHANCE POPS SOMEWHAT FOR THIS MID/LATE AFTN.

AS FAR AS THE SVR WX THREAT...WOULD NOT CORRESPOND TO ANYTHING
DAYTIME ORIENTED AS IS DISTINCT LACK OF INSTABILITY...EVEN ELEVATED.
AREAS FURTHER TO THE W WL BREAK OUT AND HEAT UP MORE...BUT WL ALSO
BE GREATLY CAPPED INTO THE EVNG HOURS. ANY SEVERE THREAT WOULD HAVE
TO COME WITH ADVANCING LINEAR FORCING BY LATE EVENING IN THE FAR WRN
CWA...WKNG AS SPREADING E OVERNIGHT.  /CHAPMAN

&&

.AVIATION...
STRONG WINDS ARE THE PRIMARY CONCERN IN THE SHORTEST TERM. SOUTH
WINDS WL GUST AOA 25KTS AS LOW LVL JET MIXES DOWN TO THE SFC THRU
THE AFTN...WITH STRONGEST WINDS EXPECTED E OF I 29.  A STRONG LOW
LEVEL JET OF 50-60 KTS IS EXPECTED TO REDEVELOP AROUND 3K FEET AGL
TUESDAY EVENING. THE STRONGEST WINDS ARE EXPECTED TO REMAIN FOCUSED
EAST OF INTERSTATE 29 THROUGH 12Z WED...AND THE EXISITING STRONGER
SFC GRADIENT AND MIXED LYR RETENTION SHUD KEEP LLWS OUT OF THE FCST.
ANOTHER CONCERN IS STRATUS. STRATUS MOVING NWRD THRU NEBRASKA INTO
FAR SERN SD. CIGS HAVE BEEN VFR THUSFAR...BUT MVFR CIGS WL ADVECT
NWRD FROM CNTRL AND ERN NEBRASKA THIS MORNING INTO KFSD/KSUX BY
EARLY AFTN. IN FACT...CIGS WL CONTINUE TO LOWER THROUGHOUT THE
AFTERNOON...POSSIBLY INTO UPR END OF THE IFR RANGE AS MOISTURE
DEEPENS BY EVNG...ESPECIALLY ACROSS NORTHWEST IA AND SOUTHWEST
MN...INCLUDING KSUX...WHERE DEEP MOISTURE LAYER PERSISTS THROUGH
13/12Z. COLD FRONT APPROACHES FROM THE NORTHWEST IMPACTING THE KHON
TERMINAL AROUND 11Z WEDNESDAY...AND CDFNT SHUD FOCUS THE MAIN
CONVECTIVE THREAT IN THE PD. OTHER MORE ROGUE STORMS WOULD BE
POSSIBLE MID TO LATE AFTN FOR KSUX AREA...BUT PROBABILITY TOO LOW TO
BE WORTH MENTIONING IN TAF AT THIS TIME.  /CHAPMAN

&&

.PREV DISCUSSION...
PLENTY OF STRATUS SPREADING N ACRS CNTRL AND ERN NEB AND SHUD SPREAD
N ACRS CWA THIS MORNING. WL BE HARD FOR THIS TO BREAK UP AS MOISTURE
FAIRLY DEEP. WL GENLY HAVE MOCLDY SKES E OF JAMES VALLEY TODAY AND
THIS WL HAVE AN EFFECT ON TEMPS. WL LOWER A FEW DEG E OF JAMES
VALLEY.

NEXT ISSUE IS THE WINDS. STRONGEST WNDS ACRS ERN CWA AND AOB H85.
WITH WDSPRD STRATUS EXPECTED WL NOT MIX OUT ABOVE H85...SO SHUD SEE
STRONG WNDS REMAIN IN THE LOW LEVEL...ESPEC E OF I29 THIS AFTN. FOR
THIS REASON WL ISSUE WND ADVY E OF I29 THIS AFTN WHERE SLY WND WL
GUST TO 40 MPH.

FINAL ISSUE FOR TODAY IS WEAK MID LEVEL FNTGEN ACRS ERN CWA TODAY.
SEEING A FEW RW- WITH THIS FEATURE AND WL KEEP A 20 POP E OF JAMES
VALLEY TODAY. MAY END UP JUST BEING SPRINKLES.

FOCUS WL SHIFT W THIS EVE AS CDFNT APPROACHES CWA. FAIRLY STRONG
INSTABIL ACRS CNTRL DAKOTAS INTO WRN NEB LATER THIS AFTN AS CLEARING
EXPECTED TO ALLOW DECENT HEATING. WUD EXPECT SCT TRW TO BEGIN TO
FIRE UP LATER THIS AFTN W OF CWA AND THEN SPREAD EWD OVERNIGHT AHEAD
OF CDFNT. CUD SEE A FEW SVR STORMS W OF I29 TONIGHT...BUT MAY BE
HARD TO GET MUCH SVR FURTHER E WITH LOW LEVELS REMAINING STABLE DUE
TO WDSPRD STRATUS. THE ONLY PLACE THAT CUD PSBL SUSTAIN A FEW SVR
STORMS WUD BE ACRS NW IA AFTER 06Z AS NOSE OF DECENT ELEVATED
INSTABIL PUSHES EWD ACRS ERN NEB INTO IA.

CDFNT SHUD PUSH THRU CWA LATER TONIGHT INTO WED MORNING WITH ANY CHC
OF PRECIP ENDING WITH FROPA. LOOKS LIKE IT WILL MIX OUT TO NR H7 ON
WED WHICH WUD TRANSLATE TO STRONG NW WNDS ACRS CWA ESPEC LATE MORN
INTO AFTN. CUD EASILY SEE GUSTS IN EXCESS OF 40 MPH. LATER SHIFTS
MOST LIKELY WL NEED TO ISSUE WND ADVY FOR THAT TIME PD.

SHUD SEE PLEASANT WX ON THU...BUT ANOTHER S/W MOVG THRU LATE THUS
NITE INTO FRI AFTN MAY AGAIN BRING A CHC OF TRW TO CWA. COOLER FOR
SAT AND A LTL WARMER SUN. LOOKS LIKE A TYPICAL MAY PATTERN WITH
ZONAL FLOW BRINING S/WS EVERY FEW DAYS. NOT A REAL WARM PATTERN
WITH TEMPS A FEW DEG EITHER SIDE OF NORM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ002-003-013-
     014-021-022.
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ071-072-080-
     081-089-090-097.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 12, 10:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT TUE MAY 12 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING WEST
OF THE JAMES VALLEY AND THEN SPREAD EAST DURING THE NIGHT. A FEW
OF THE STORMS COULD BECOME SEVERE SOUTHWEST ALONG AND WEST OF THE
JAMES RIVER DURING THE LATE EVENING AND OVER PORTIONS OF
NORTHWEST IOWA LATER TONIGHT. THE MAIN THREAT WOULD BE LARGE HAIL
AND STRONG WINDS.

WIND AND FOG...
STRONG SOUTH WINDS WILL GUST IN EXCESS OF 40 MPH AT TIMES EAST OF
INTERSTATE 29 LATER THIS MORNING AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST TO NORTHWEST WINDS OF 25 TO 45 MPH WILL OCCUR ACROSS
THE AREA ON WEDNESDAY BEHIND A COLD FRONT.

THE GRASSLAND FIRE DANGER WILL LIKELY REACH THE VERY HIGH
CATEGORY ALONG AND WEST OF THE JAMES VALLEY...AND OVER PORTIONS
OF SOUTHWEST MINNESOTA WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM CDT WEST OF THE
JAMES
VALLEY AND AFTER MIDNIGHT ACROSS NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Yankton

When
May 12, 2:00 PM CST to 4:00 PM CST
Where
Yankton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Wind gusts estimated at 45 mph blew down part of a large tree in the Yankton County Courthouse parking lot which resulted in damage to at least three vehicles, including a Yankton city police department car.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173695.